Reactions 1680, p105 - 2 Dec 2017
Optic neuropathy and bull’s eye maculopathy: case
A 50-year-old man developed optic neuropathy and bull’s
eye maculopathy during treatment with cytarabine and
daunorubicin [dosages not stated].
The man, who had a history of acute myeloid leukaemia,
received treatment with IV cytarabine and daunorubicin. After
three cycles of cytarabine and daunorubicin, he experienced
an abrupt decrease in vision in his left eye.
The man started receiving treatment with prednisolone.
Later, the treatment was discontinued. Six weeks after the
appearance of symptoms, his best corrected visual acuity was
20/20 in the right eye and 20/30 in the left eye. Colour vision
was defective in both the eyes. A relative afferent pupillary
defect was noted in his left eye. There was pallor of both the
optic discs with a cup-to-disc ratio of 0.3. An early ’bull’s eye’
pattern was noted in both the eyes. Automated perimetry
showed peripheral depressed points in the right eye and
constriction of the visual field in the left eye with a small
temporal island of vision. Optical coherence tomography
(OCT) demonstrated thinning of the retinal nerve fibre layer in
both the eyes. The OCT of the macula revealed thinning and
alteration of the foveal contour in both the eyes. Fundus
fluorescein angiography showed window defects with mottled
hyper fluorescence in the para foveal region in both the eyes.
Disc staining was observed in both the eyes. He was
diagnosed with chemotherapy induced optic neuropathy with
maculopathy [durations of treatments to reactions onset not
stated]. He received different chemotherapy treatment
secondary to bone marrow transplantation. At follow-up, he
showed no worsening of vision or progression of optic nerve
and macular changes.
Author comment: "We report a case of Presumed
Chemotherapy-Induced optic neuropathy and maculopathy
secondary to treatment with cytarabine and daunorubicin for
Acute Myeloid Leukaemia (AML)."
Mathew DJ, et al. Presumed chemotherapy-induced optic neuropathy and
maculopathy: A case report. Open Ophthalmology Journal 11: 298-304, Sep 2017.
Available from: URL: http://doi.org/10.2174/1874364101711010298 -
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved